Ice Storm, Charles
- When
- February 13, 7:00 AM EST to February 14, 7:00 AM EST
- Where
- Charles forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.474, -77.013 (the zone’s center; the record gives no point)
Low pressure tracked into the Ohio Valley on the 13th before transferring its energy to a coastal low that moved offshore on the 14th. A period of sleet and freezing rain occurred across the area.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Low pressure tracked into the Ohio Valley on the 13th before transferring its energy to a coastal low that moved offshore on the 14th. A period of sleet and freezing rain occurred across the area. Ice accumulations ranged from less than a tenth of an inch across western Maryland, to 0.1-0.2 west of Interstate 95, to around a quarter inch near and east of Interstate 95 south of Baltimore into southern Maryland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 13, 4:11 AM EST, 2 hours 49 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
411 AM EST Sat Feb 13 2021
.SYNOPSIS...
Arctic high pressure will remain entrenched to our northwest
while waves of low pressure ride up the coast from the Deep
South. This will result in multiple threats for wintry
precipitation across the area over the next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Low pressure will emerge from the southeastern states this
morning, heading northeasterly off the Mid Atlantic coast by
tonight. Meanwhile, a lobe of the sprawling Arctic high pressure
extends eastward to Quebec. This is helping to send reinforcing
colder/drier air southward at the surface. Southerly flow aloft
will advect warmer air over this cold dome, which is why we're
expecting more icy precipitation types. Precipitation has been a
little slow to arrive overall, but will continue to spread
northward thanks to jet dynamics and isentropic lift. Overall,
there haven't been substantial changes to the forecast in
regards to precipitation amounts. Have added Calvert County to
the Ice Storm Warning since the latest forecast puts them to the
threshold. Further northwest (especially along/west of I-95), a
lot of the guidance has a rather weak warm nose for a good part
of the day, so there could be a prolonged period of sleet in
some areas. Overall, lower QPF and sleet potential will limit
the risk of significant icing northwest of the warning. It's
possible the continued dry advection at the surface will hinder
precipitation from reaching west of the Blue Ridge...especially
the northwestern quadrant of the CWA...but have left the
advisory in place now since some guidance does show potential
for freezing drizzle/light freezing rain. Temperatures will show
little movement through the day (at or below freezing almost
areawide) and tonight due the precipitation falling into the
reinforced cold/dry air.
Steadier precipitation will end this evening as a dry slot move
in aloft. However, some light freezing drizzle could linger into
the night.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
There's really not much of a break for precipitation chances for
the next several days, although most of the daytime hours of
Sunday hold the best chance. Cloud cover will stick around
though and limit temperature rises. Another weak low will pass
northeast from the Carolina coast Sunday evening. If the
precipitation is mainly confined along/east of I-95, it should
largely be in the form of rain. Any northwest expansion of that
could result in a wintry mix though.
Another area of isentropic ascent will pass through the Ohio
Valley later Sunday night into Monday morning. Precipitation
types aren't completely certain, but there could be some minor
accumulations of snow and ice. Farther to the southeast, Monday
has the potential to be drizzly at times, although steadier
precipitation will likely hold off until the overnight hours as
the next low pressure center approaches from the southwest. With
a more westward track, there is better potential for warm air to
be drawn in/hold in place along/east of I-95, so those areas may
largely be rain. However, the remainder of the area will have
the potential for more wintry mix. Model thermal profiles still
vary with solutions ranging from just freezing rain/ice to snow
potential in portions of western Maryland/Potomac Highlands.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Precipitation should come to an end by late Tuesday morning or early
Tuesday afternoon. The lull in precipitation will last through
Wednesday. Still a bit of uncertainty there in regards to the end
time, with the Euro holding on to precipitation into the middle
afternoon. High pressure will be sliding by to the north during this
time. High temperatures will remain well below average, with highs
on both days only reaching the mid to upper 30s. Lows each night
will be in the upper teens in the higher elevations, with low to mid
20s elsewhere on Tuesday night.
Meanwhile, a deep upper-level trough will be moving across the
central U.S. Low pressure will develop over the Gulf of Mexico
Wednesday into Wednesday night. Strong high pressure (near 1040 mb)
remains anchored over the northeastern U.S. This will funnel cold
air into our region once again ahead of this next surface low. Still
a bit of uncertainty in exactly how this system tracks, but the
consensus still seems to be for a wintry mix of precipitation with
this system. The Euro takes the system on more of a Miller A track,
taking it across the southeast and up the east coast. Meanwhile, the
GFS favors a Miller B type solution, with the primary low tracking
to our west, and another surface low forming off the coast. Both
scenarios favor some wintry precipitation, and it is looking like
that will be favored in the climatologically favored zones in our
northwest.
For Friday, the forecast is still uncertain. The GFS would bring a
cold front through Friday with the primary surface low, while the
Euro would clear precip out early in the day. Will maintain some
chance of precip into Friday given the uncertainty, but would likely
be rain at that point.
&&
.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
Largely MVFR conditions early this morning (except at CHO). IFR
ceilings will gradually spread north through the day, perhaps
reaching LIFR by later this afternoon. Freezing rain, mixed
with sleet at times (and possibly some snowflakes at onset), is
expected to affect most terminals today with a NE wind.
Significant icing may occur near KCHO northeastward to the metro
terminals, though sleet may hold glaze accretion down.
Precipitation will lessen this evening, though some freezing
drizzle may continue at times overnight.
Ceilings may rise to MVFR on Sunday with a break in
precipitation. Additional light precipitation is possible Sunday
night, though anything frozen may just be confined to
IAD/MRB/CHO.
IFR likely redevelops Monday and Monday night as the next system
approaches. Steadier precipitation will arrive overnight, with
more freezing rain and sleet possible, especially at
IAD/MRB/CHO.
SubVFR conditions could potentially last into the first half of
Tuesday. Conditions should improve later Tuesday and through all of
Wednesday, with VFR conditions expected to return briefly.
&&
.MARINE...
NE wind gusts to around 20 kt are expected to persist today and
tonight across the middle portion of the Chesapeake Bay and
lower tidal Potomac River as low pressure passes to the south
and east and high pressure lingers to the northwest. Have not
made any changes to the Small Craft Advisories, although
sometimes northeasterly winds overperform in these scenarios.
The stronger gusts may persist through the remainder of the
weekend, but confidence decreases beyond tonight, with most
guidance showing a weaker gradient and light winds on Sunday.
Meanwhile, a wintry mix is anticipated Saturday into Saturday
night, reducing visibility and leading to some icing.
Another low pressure system will pass by Monday night, but
winds look marginal at best for additional SCAs.
Small Craft Advisories possible on Tuesday, with low pressure moving
away from the region. After that, high pressure pushes into the
region, resulting in lighter winds. SCA conditions do not appear
likely Tuesday night through Wednesday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Winter Weather Advisory from 7 AM this morning to 7 AM EST
Sunday for DCZ001.
MD...Winter Weather Advisory from 7 AM this morning to 7 AM EST
Sunday for MDZ003>006-008-011-013-014-502>508.
Ice Storm Warning until 7 AM EST Sunday for MDZ016>018.
Winter Weather Advisory from 7 AM this morning to 7 PM EST
this evening for MDZ501.
VA...Winter Weather Advisory until 7 PM EST this evening for
VAZ025>027-029-503-504.
Winter Storm Warning until 7 AM EST Sunday for VAZ036-037-508.
Winter Weather Advisory from 7 AM this morning to 7 AM EST
Sunday for VAZ028-031-052>054-501-505-506.
Winter Weather Advisory until 7 AM EST Sunday for VAZ030-
038>040-051-502-507.
Ice Storm Warning until 7 AM EST Sunday for VAZ050-055>057.
WV...Winter Weather Advisory until 7 PM EST this evening for WVZ055-
506.
Winter Weather Advisory from 7 AM this morning to 7 AM EST
Sunday for WVZ051>053.
Winter Weather Advisory from 7 AM this morning to 7 PM EST
this evening for WVZ050-501>505.
MARINE...Small Craft Advisory until 6 AM EST Sunday for ANZ532-540-541.
Small Craft Advisory until 6 AM EST Sunday for ANZ533-534-537-
542-543.
Small Craft Advisory until midnight EST tonight for ANZ531-539.
Small Craft Advisory from noon today to 6 PM EST this evening
for ANZ538.
&&
SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...CJL
AVIATION...ADS/CJL
MARINE...ADS/CJLHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 509 AM EST Sat Feb 13 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-141015- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 509 AM EST Sat Feb 13 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Today and Tonight An Ice Storm Warning is in effect through tonight for Stafford, Spotsylvania, King George, Calvert, Charles and St. Mary's Counties. A Winter Weather Advisory is in effect through tonight for the remainder of the outlook area. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a slight winter storm threat for Monday into Tuesday, and again Wednesday night into Thursday. If these threats materialize, they may cause travel disruptions. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report winter weather via standard operating procedures. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-141015- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 509 AM EST Sat Feb 13 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Today and Tonight An Ice Storm Warning is in effect for Orange County, and a Winter Storm Warning is in effect for Albemarle and Nelson Counties and the central Virginia Blue Ridge through tonight. A Winter Weather Advisory is in effect for the rest of the outlook through this evening, and extending through tonight for portions of northern Virginia and central Maryland. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a slight winter storm threat for Monday into Tuesday, and again Wednesday night into Thursday. If these threats materialize, they may cause travel disruptions. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report winter weather via standard operating procedures. MDZ001-501-502-VAZ503-504-WVZ501>506-141015- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 509 AM EST Sat Feb 13 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Today and Tonight A Winter Weather Advisory is in effect for most of the outlook area through 7 PM, except for Garrett County. The advisory extends through tonight for Allegany County. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a slight winter storm threat for Monday into Tuesday, and again Wednesday night into Thursday. If these threats materialize, they may cause travel disruptions. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report winter weather via standard operating procedures.
The national radar mosaic for the moment the first event began.
13 winter weather, 6 ice storm. Local standard time, as filed.
A tree was down on Point Lookout Road near Deer Wood Park Drive.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2021Every state in 2021This day in weather historyWarnings in Maryland, February 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937434, 937435, 937436, 937437, 937438, 937439, 937440, 937441, 937442, 937443, 937444, 937445, 937446, 937448, 937449, 937450, 937451, 937452, 937453.